Virginia, 2022Winter Storm and High Wind in Virginia, January 16 to 17, 2022
January 16 to 17, 2022 · NWS RNK · 31 events in 27 counties and zones
A persistent northeasterly flow prior to the event ensured that there was substantial cold air throughout the atmosphere. A low pressure system tracked through the southern United States and moved north over southwest VA overnight on January 16th through the 17th, spreading snowfall from south to north.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent northeasterly flow prior to the event ensured that there was substantial cold air throughout the atmosphere. A low pressure system tracked through the southern United States and moved north over southwest VA overnight on January 16th through the 17th, spreading snowfall from south to north. As this system was making its way north, the northeasterly flow was displaced, and a layer of warm air was allowed to filter in over the low levels, turning snow over to sleet and freezing rain, especially in southern VA. Shortly after the system passed, high winds compounded issues created by freshly accumulated snow and ice.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 16, 4:47 AM EST, 38 minutes earlier.
Area forecast discussion, Jan 16, 4:47 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
447 AM EST Sun Jan 16 2022
.SYNOPSIS...
A potent winter storm across the southern Mississippi Valley
will shift northeast and move across the Mid-Atlantic region
today bringing accumulating snow, sleet and freezing rain. As
this system departs Monday, high pressure will bring dry weather
for Tuesday into early Wednesday before a fast moving cold
front ushers in rain late Wednesday into early Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EST Sunday...
...Approaching winter storm will make for a complex combination
of snow, sleet and freezing rain today...
A complex winter storm continues to make its approach this
morning, with latest radar imagery indicating that the leading
edge of snow is right on our doorstep per latest mPing reports.
The deep low pressure system/supporting upper level closed low,
which are radiating the aforementioned moisture northward, are
currently drifting along the Gulf coast near the MS/AL border.
Closer to home, cold high pressure is wedged against the eastern
face of the Appalachains, pushing chilly dry air across the
lower Mid-Atlantic into North Carolina on a breezy
northeasterly wind.
As high pressure begins to retreat northeast this morning,
precipitation will begin to overspread our area mainly in the
form of snow for the first few hours as the moisture causes the
atmosphere to cool below freezing. The situation becomes more
complex as the morning wears on as the low pressure begins to
shift northeast, with a new center of low pressure forming and
rapidly deepening during the afternoon across coastal South
Carolina. This low will push a layer of warm air from off the
ocean across the mountains. The warm air will cause snow aloft
to melt, only to refreeze into sleet as it falls through the
cold air near the surface, or fall as freezing rain if the layer
of cold air near the surface is thin enough. As such, much of
our area can expect a mixture of snow, sleet and freezing rain
this morning into late this evening, with the quantities of each
varying by location.
The mountains can expect more in the form of snow and sleet as
the layer of warm air aloft will take longer to arrive. Because
of the strength of the low pressure system, we may see bands
develop with localized snowfall rates of 1 to 2 inches per
hour. There are increased sleet totals in the forecast this
morning, therefore snowfall amounts have been decreased
slightly, though remain similar to the previous forecast of 3
to locally 8 inches. Light icing from freezing rain is also
expected. Warmer air aloft is deeper across the Piedmont and the
layer of cold air hugging the surface is thinner. This will
make for lighter amounts of snow and sleet during the morning,
with a transition to freezing rain during generally the
afternoon. Went with slightly lower icing accumulations for the
afternoon across Halifax/Charlotte Counties as temperatures
there are looking to briefly rise above freezing, only to fall
back below once the storm passes by.
The storm is expected to pass to our northeast during the
evening, with a sharp drop in precipitation as dry air fills
in behind. Winds will shift from the west, drawing a return of
colder air that will cause remaining precipitation to change
over to snow. While decreasing clouds can be expected for the
Piedmont, upslope snow showers will continue along the ridges,
stretching from southeast West Virginia through the Highlands of
North Carolina.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM EST Sunday...
Confidence is high for blustery conditions on Monday before high
pressure provides drier weather by Tuesday, but a cold front may
bring the next chance of precipitation toward Wednesday night.
As the winter storm departs toward the northeast on Monday, the
pressure gradient should tighten and allow winds to increase
considerably as cold air advection continues. As a result, it will
become quite blustery. Gusts may reach 30 to 40 MPH in the valleys
and possibly hit advisory criteria in the highest elevations.
Upslope snow showers from Boone to Lewisburg will persist throughout
the day and eventually fade during Monday night. Temperatures for
Monday and Monday night were held below model guidance to account
for the snow and ice cover. Wind chills may fall close to advisory
criteria in western Greenbrier County during Monday night.
Winds will eventually subside toward Tuesday afternoon as high
pressure passes to the south. By Wednesday, the flow aloft should
turn to the southwest in response to an approaching trough in the
Plains. Warm air advection should allow temperatures to climb above
freezing throughout the Mid Atlantic and start to melt the lingering
snow cover. However, a weak area of low pressure should develop near
Tennessee by Wednesday evening and bring a little moisture into the
Appalachian Mountains along a cold front during Wednesday night. The
precipitation would start as rain but change to a brief mix of sleet
and snow before turning to all snow along and west of the Blue
Ridge. Light accumulations are possible in the mountains. It remains
questionable if the rain will even transition into any frozen
precipitation across the Piedmont.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 330 AM EST Sunday...
Models differ considerably with regards to a developing low pressure
system along the East Coast during Thursday and Friday, but
confidence is increasing that the week will end on a cold note.
By Thursday, a cold front should move toward the East Coast, while
Canadian high pressure builds over the Great Lakes. Thursday appears
breezy due to the tightening pressure gradient. However, the cold
front will stall somewhere along the coast if the ECMWF is
correct, or further offshore if the Canadian and the GFS are
correct. What holds up the progress of this frontal boundary is
a strong wave of low pressure developing over Florida by Friday
and intensifying off the North Carolina coastline toward
Saturday. With Canadian high pressure getting into close
proximity to the Mid Atlantic and bringing a cold and dry air
mass, it seems more prudent to lean toward the drier Canadian
and GFS solution. Temperatures may plummet into the single
digits in the mountains during both mornings of Friday and
Saturday.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
As of 430 AM EST Sunday...
Surface observations indicate VFR ceilings across the Piedmont
this morning, and MVFR/localized IFR ceilings across the
mountains. The leading edge of an approaching winter storm is
currently passing across KTNB, and will overspread the region
by 18Z. Precipitation is expected to initially fall as snow,
before changing over to a mixture of snow, sleet and freezing
rain during the afternoon. Quantities of each precip type will
vary by location, with higher snow totals expected for the
mountains, and increasing icing amounts the further east one
travels across the Piedmont. Precipitation will bring IFR to
LIFR visibilities and ceilings. In addition, wind speeds will
increase from the northeast late this morning, with gusts to 30
kts across the Piedmont as the center of low pressure approached
during the afternoon.
The storm will pass to the northeast of the forecast area during
late Sunday, resulting in a northwesterly wind shift. Flying
conditions will improve to VFR across the Piedmont overnight,
however upslope snow showers can be expected from southeast
West Virginia through northwest North Carolina. Wind speeds will
also increase tonight, with gusts to 40 kts across the mountains
and to 30 kts across the Piedmont.
.Extended Aviation Discussion...
Winds will remain gusty from the west-northwest on Monday,
before diminishing Monday night. Tuesday should be mainly VFR.
A cold front Wednesday may introduce lower clouds and light
rain and snow to BLF, BCB, ROA, and LWB by the afternoon hours
before pushing east. Winds Tuesday and Wednesday will be
southwesterly with gusts to 20kts.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from 7 AM this morning to 7 AM EST Monday
for VAZ018>020-023-024-034-035-045>047-059.
Winter Storm Warning until 7 AM EST Monday for VAZ007-009>017-
022-032-033-043-044-058.
NC...Winter Storm Warning until 7 AM EST Monday for NCZ001>006-
018>020.
WV...Winter Storm Warning from 7 AM this morning to 7 AM EST Monday
for WVZ043-044-507-508.
Winter Storm Warning until 7 AM EST Monday for WVZ042.
&&
SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PW
LONG TERM...PW
AVIATION...NFHazardous weather outlook, Jan 16, 4:55 AM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
455 AM EST Sun Jan 16 2022
NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-WVZ042-
171000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Roanoke-Patrick-Franklin-Henry-Pittsylvania-Halifax-
Mercer-
455 AM EST Sun Jan 16 2022
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Gusty northwest winds will develop on Monday in the wake of the
departing winter storm. These winds may result in downed branches
and powerlines, and may blow around unsecured items.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ018>020-023-024-034-035-045>047-059-WVZ043-044-507-508-171000-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Charlotte-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
455 AM EST Sun Jan 16 2022
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Gusty northwest winds will develop on Monday in the wake of the
departing winter storm. These winds may result in downed branches
and powerlines, and may blow around unsecured items.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Grayson
- When
- January 16, 5:25 AM EST to January 17, 1:00 AM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Reports from trained spotters and the public ranged from 3.8 to 6.3 inches of snow across the county, with highest reports coming from Independence and Spring Valley. Ice accumulated from freezing rain up to a quarter inch was reported, as well as up to a quarter inch of sleet. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Smyth
- When
- January 16, 5:30 AM EST to January 17, 4:30 AM EST
- Where
- Smyth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Reports from trained spotters, law enforcement, cooperative observers, and the public ranged from 2 to 11 inches of snow and sleet across the county, with highest reports coming from Sugar Grove and Adwolf. Key Impacts: Snow covered roads, traffic delays.
Winter Storm, Wythe
- When
- January 16, 5:35 AM EST to 9:00 PM EST
- Where
- Wythe forecast zone
- Reported by
- Public
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Reports from trained spotters, broadcast media, and the public ranged from 1.5 to 7 inches of snow across the county mixed with a trace of sleet, with highest reports coming from Wytheville and Ivanhoe. Key Impacts: Snow covered roads, traffic delays.
Winter Storm, Carroll
- When
- January 16, 5:35 AM EST to January 17, 3:15 AM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Reports from trained spotters and the public ranged from 1 to 5.5 inches of snow across the county, with highest reports coming from Pipers Gap and Byllesby. A glaze of ice from freezing rain, and up to 2.25 inches of sleet were observed in parts of the county. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Pittsylvania
- When
- January 16, 5:40 AM EST to 9:30 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Public
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Reports from trained spotters and the public ranged from 1.5 to 5 inches of snow across the county, with highest reports coming from Pittsville and Chatham. There were also reports of sleet up to 1.5 inches. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Montgomery
- When
- January 16, 5:58 AM EST to January 17, 6:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Reports from trained spotters and the public ranged from 1 to 3 inches of snow across the county, with highest reports coming from Elliston and Pilot. Reports of sleet up to 1 inch were also received. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Floyd
- When
- January 16, 6:00 AM EST to January 17, 3:15 AM EST
- Where
- Floyd forecast zone
- Reported by
- Public
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Reports from trained spotters, broadcast media, and the public ranged from 2.8 to 6.8 inches of snow across the county, with highest reports coming from Willis. A glaze of freezing rain as well as up to 1.5 inches of sleet were reported. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Patrick
- When
- January 16, 6:00 AM EST to 9:30 PM EST
- Where
- Patrick forecast zone
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Reports from trained spotters, cooperative observers, and the public ranged from 1.5 to 6 inches of snow across the county, with highest reports coming from Stuart and Buffalo Ridge. Key Impacts: Snow covered roads, traffic delays.
Winter Storm, Henry
- When
- January 16, 6:00 AM EST to 9:30 PM EST
- Where
- Henry forecast zone
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Reports of 5 inches of snow came from broadcast media and the public. Isolated power outages were reported throughout the county. Key Impacts: Power outages, snow covered roads, traffic delays.
Winter Storm, Pulaski
- When
- January 16, 6:15 AM EST to January 17, 6:00 AM EST
- Where
- Pulaski forecast zone
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Reports from trained spotters, and the public ranged from 2 to 5.8 inches of snow across the county, with highest reports coming from Dublin and Copper Valley. There were isolated power outages throughout the county as well. Key Impacts: Power outages, snow covered roads, traffic delays.
Winter Storm, Franklin
- When
- January 16, 6:15 AM EST to 10:30 PM EST
- Where
- Franklin forecast zone
- Reported by
- Public
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Reports from trained spotters and the public ranged from 2 to 5 inches of snow across the county, as well as traces of freezing rain and sleet, with highest reports coming from Rocky Mount. Key Impacts: Snow covered roads, traffic delays.
Winter Storm, Giles
- When
- January 16, 6:30 AM EST to January 17, 6:15 AM EST
- Where
- Giles forecast zone
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Reports from cooperative observers and the public ranged from 4.6 to 5.5 inches of snow across the county, with highest reports coming from Huffman. A few power outages were also reported in the county. Key Impacts: Snow covered roads, power outages, traffic delays.
Winter Storm, Bland
- When
- January 16, 6:31 AM EST to January 17, 6:00 AM EST
- Where
- Bland forecast zone
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Reports from trained spotters and the public ranged from 3 to 6 inches of snow across the county, with up to a quarter of an inch of sleet in addition. Highest reports came from Bastian and Bland. Key Impacts: Icy roads, power outages, snow covered roads, traffic delays.
Winter Storm, Tazewell
- When
- January 16, 6:35 AM EST to January 17, 5:30 AM EST
- Where
- Tazewell forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Reports from trained spotters, broadcast media, and the public ranged from 1 to 5.5 inches of snow across the county, with highest reports coming from Bluefield and Burkes Garden. Key Impacts: Snow covered roads, traffic delays.
Winter Storm, Halifax
- When
- January 16, 7:00 AM EST to January 17, 12:00 AM EST
- Where
- Halifax forecast zone
- Reported by
- Public
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Reports from trained spotters, cooperative observers, and the public ranged from 1.8 to 2.3 inches of snow across the county, with up to three quarters of an inch of sleet and a glaze of freezing rain, with highest reports coming from Crystal Hill and South Boston. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Bedford
- When
- January 16, 7:30 AM EST to 10:30 PM EST
- Where
- Bedford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Reports from trained spotters, and the public ranged from 1.5 to 7.5 inches of snow across the county, with highest reports coming from Huddleston and Goodview. Reports of up to a quarter of an inch of ice from freezing rain and up to an inch of sleet were also received. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Roanoke
- When
- January 16, 7:45 AM EST to January 17, 5:30 AM EST
- Where
- Roanoke forecast zone
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Reports of 4 to 8 inches of snow and up to one half of an inch of sleet were received from trained spotters, broadcast media, and the public. The highest snowfall totals were reports from near Cave Spring. Several power outages occurred throughout the county due to the wintry weather. Key Impacts: Icy and snow covered roads, power outages, traffic delays.
Winter Storm, Craig
- When
- January 16, 7:55 AM EST to January 17, 6:15 AM EST
- Where
- Craig forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Reports from trained spotters, and the public ranged from 2.5 to 7 inches of snow and sleet across the county, with highest reports coming from Simmonsville and New Castle. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Botetourt
- When
- January 16, 7:55 AM EST to 10:30 PM EST
- Where
- Botetourt forecast zone
- Reported by
- Public
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Reports from trained spotters and the public ranged from 1.2 to 7.1 inches of snow across the county mixed with up to 1 inch of sleet, with highest reports coming from Fincastle and Cloverdale. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Campbell
- When
- January 16, 8:15 AM EST to 9:30 PM EST
- Where
- Campbell forecast zone
- Reported by
- Public
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Reports from trained spotters, cooperative observers, and the public ranged from 2.9 to 5.5 inches of snow across the county, with highest reports coming from near the Lynchburg Regional Airport. Key Impacts: Snow covered roads, traffic delays.
Winter Storm, Charlotte
- When
- January 16, 8:15 AM EST to January 17, 12:00 AM EST
- Where
- Charlotte forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
Reports from trained spotter and the public ranged from 0.5 to 2.5 inches of snow and sleet across the county with a glaze of ice from freezing rain in some locations. Highest reports came from Aspen and Drakes Branch. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Alleghany
- When
- January 16, 8:45 AM EST to January 17, 3:00 AM EST
- Where
- Alleghany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Reports from trained spotters, and the public ranged from 1.2 to 8 inches of snow across the county, with highest reports coming from Hollins. Key Impacts: Snow covered roads, traffic delays.
Winter Storm, Rockbridge
- When
- January 16, 9:00 AM EST to 10:30 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Reports from trained spotters and the public ranged from 2.5 to 7.5 inches of snow across the county, mixed with a glaze of freezing rain and up to 2 inches of sleet, with highest reports coming from the City of Buena Vista, Vesuvius, and Collierstown. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Amherst
- When
- January 16, 9:00 AM EST to 10:00 PM EST
- Where
- Amherst forecast zone
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Reports from trained spotters and the public ranged from 2.8 to 4.8 inches of a mix of snow and sleet across the county, with highest reports coming from Pleasant View. A few power outages resulting from the wintry weather were also reported. Key Impacts: Icy and snow covered roads, power outages, traffic delays.
Winter Storm, Appomattox
- When
- January 16, 9:00 AM EST to 8:00 PM EST
- Where
- Appomattox forecast zone
- Reported by
- Public
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Reports from trained spotters and the public ranged from 2.3 to 4 inches of a mix of snow and sleet across the county, as well as a glaze of ice from freezing rain in some locations, with highest reports coming from Tower Hill and Appomattox. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Bath
- When
- January 16, 9:30 AM EST to 11:45 PM EST
- Where
- Bath forecast zone
- Reported by
- Public
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Reports from trained spotters, Cooperative observers, and the public ranged from 3.3 to 13 inches of snow mixed with up to 2 inches of sleet across the county, with highest reports coming from Mountain Grove and Millboro. Key Impacts: Icy and snow covered roads, traffic delays.
Winter Storm, Buckingham
- When
- January 16, 9:30 AM EST to 10:00 PM EST
- Where
- Buckingham forecast zone
- Reported by
- Public
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Reports from cooperative observers and the public ranged from 0.8 to 3.6 inches of snow across the county, mixed with up to an inch of sleet and a glaze of ice from freezing rain, with highest reports coming from Tower Hill and Dillwyn. Key Impacts: Icy and snow covered roads, traffic delays.
High Wind, Grayson
- When
- January 17, 4:54 AM EST
- Where
- Grayson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A few trees were blown down by high winds across the county during the pre-dawn hours.
High Wind, Roanoke
- When
- January 17, 7:24 AM EST to 9:00 AM EST
- Where
- Roanoke forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Several trees were blown down throughout the county, mostly in high elevation locations such as Catawba and Bent Mountain.
High Wind, Carroll
- When
- January 17, 10:04 AM EST to 1:00 PM EST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Several trees were blown down around the county. A couple of trees fell onto two cars near Exit 14 on Interstate 77.
High Wind, Floyd
- When
- January 17, 2:00 PM EST
- Where
- Floyd forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Numerous large branches were blown down in the town of Floyd, with some reaching four inches in diameter.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, January 16, 2022$11 million · EF2 · 7 events
- Tornado and Damaging Winds in Florida, January 16, 2022$75,000 · EF1 · 4 events
- Winter Storm and Winter Weather in Vermont, January 16 to 17, 2022$60,000 · 16 events
- Winter Storm and Winter Weather in North Carolina, January 16, 202244 events
- Winter Storm and Heavy Snow in Georgia, January 16 to 17, 202241 events
- Winter Storm and Heavy Snow in West Virginia, January 16 to 17, 202240 events
- Heavy Snow in Kentucky, January 16 to 17, 202231 events
- Tornadoes and Damaging Winds in Florida, January 16, 20221 injured · $20,000 · EF0 · 5 events
- Winter Storm and Winter Weather in New York, January 16 to 17, 202227 events
- Winter Storm and Winter Weather in Virginia, January 16 to 18, 202226 events
- Winter Storm and Winter Weather in Pennsylvania, January 16 to 17, 20221 injured · 18 events
- Coastal Flood and Heavy Snow in Massachusetts, January 16 to 17, 2022$13,000 · 58 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005201, 1004924, 1004941, 1005207, 1005266, 1005199, 1005213, 1005233, 1005255, 1005191, 1005240, 1004937, 1004926, 1004920, 1005295, 1005340, 1005218, 1005304, 1005330, 1005344, 1005352, 1005308, 1005337, 1005343, 1005345, 1005324, 1005351, 1005414, 1005417, 1003106, 1005420.